We sought to determine the effect of changing phenytoin therapy on bone mineral density (BMD) and 25-hydroxyvitamin D in patients with epilepsy. Of the 90 patients, 54 patients had switched to levetiracetam, 19 patients had stopped, and 17 patients continued taking phenytoin. We proposed a 2-year period to examine 25-hydroxyvitamin D, parathyroid hormone, and BMD. The patients who switched or stopped phenytoin showed a significant increase in BMD of the lumbar spine and left femur, and in 25-hydroxyvitamin D. In contrast, those who continued phenytoin had a significant decrease in BMD at both sites and in 25-hydroxyvitamin D. Patients who were taken off phenytoin and those switching to levetiracetam did not show a significant difference in BMD, 25-hydroxyvitamin D, parathyroid, or calcium at follow-up. Compared with those who continued phenytoin, the BMD was significantly higher in patients switching to levetiracetam and those who stopped using phenytoin. Switching medications may be necessary in some cases to avoid low BMD.